St. Luke's Roosevelt Hospital Center in New York
Specializing in Treatment and Research of Chronic Depression
Mood Disorders Research
910 9th Ave. (9th Ave. at 58th St.)
New York, NY 10019
Q&A About Sexual Side-Effects of SSRI Antidepressant Medications
“Over the past several years there has been an increasing recognition of the importance of sexual side effects of SSRI medications. It has become clear that they are common and often cause significant distress in people treated with SSRIs. We are now studying ways in which to effectively treat this problem…” --David Hellerstein, MD
1) What are the most common sexual side
antidepressant (SSRI) medications?
3) When in antidepressant treatment do sexual side effects occur?
Sexual side effects due to antidepressants may emerge within a few days to a few months of starting medication depending upon a patient’s physiological makeup and response to the medication. Comparative studies report different time frames. Therefore, it is important to stay attuned of one’s sexual behavior pattern and note any changes in desire, arousal, or ability to orgasm. With heightened awareness, one can work with one’s psychiatrist to find the best treatment options.
4) Why do SSRI
antidepressants cause sexual side effects?
5) How can you tell if it is the
medicine causing sexual side effects? Or whether it is the depression?
Thus, it is important to ascertain sexual symptoms before medication is started, as well as weeks or months after starting therapy when the depression has lifted. This can help clarify matters. Of course, sexual problems sometimes stem more from relationship issues rather than from medication. Antidepressant medication is usually not the culprit if a patient is having sexual problems with a spouse but not with another partner, or when orgasm can be reached through masturbation but not through intercourse. However, when a once-potent patient has erectile problems with a partner and also has no spontaneous nocturnal erections, the drug is a likely cause.
6) Are the sexual side effects of antidepressant medications reversible?
Side effects from antidepressants are reversible and often respond to a reduction in dosage. Unfortunately, decreases in dosage can compromise the medication’s therapeutic efficacy. It is important to tell your psychiatrist what sexual side effects you are suffering from and explore treatment options. Do not make any changes without consulting your psychiatrist as most antidepressants have unpleasant withdrawal effects when dosage is changed.7) Are any antidepressants more (or less) likely to cause sexual side effects?
Sexual dysfunction is a relatively common adverse effect of many antidepressants commonly prescribed today. Selective serotonin-reuptake inhibitors (SSRIs), since they are widely used, are often noted to cause sexual dysfunction. Current research suggests that that between 30-70% of SSRI-treated patients may experience some form of treatment-induced sexual dysfunction. Venlafaxine (a serotonin and norepinephrine reuptake inhibitor) is also associated with higher rates of sexual dysfunction. Older antidepressants such as the tricyclics (including Elavil and Trofranil) and MAO Inhibitors (such as Nardil) also have high rates of sexual side effects. Bupropion (Wellbutrin) and nefazodone appear to be less likely to cause sexual dysfunction (approximately 10-25% of patients experience sexual dysfunction). Mirtazapine (Remeron) also appears to be associated with a low rate of sexual side effects.8) Are some people at higher risk of getting sexual side effects from antidepressant treatment?
There is really no
evidence that some people are at higher risk of getting sexual side
effects from antidepressant medication. One
study indicates that men had a higher frequency of medication induced
sexual dysfunction (62.4%) than women (56.9%), although women had a
higher severity of dysfunction (2). Some
pre-existing medical conditions may make a person more vulnerable to
sexual side effects--illnesses such as preexisting erectile
dysfunction, cardiovascular disease, or diabetes.
Rates of sexual dysfunction observed in clinical practice may be higher than those reported in product information in the PDR. Sexual dysfunction may not have been specifically asked about when many of the drugs were being developed by drug companies. In a similar way, treatment providers may not ask patients about sexual dysfunction from antidepressant treatment. Many people suffering from sexual dysfunction find it difficult to raise this issue with their doctors or therapists. If you believe you suffer from a decrease in sexual function as a result of taking antidepressant medication, make sure you mention it to your doctor or therapist. Treatment options are available.10) When should you get treatment? And what can be done to help people with sexual side effects from SSRI treatment?
It is important to seek treatment when your emotional health and sense of well-being are compromised by this undesired side effect. The impact of antidepressant-induced sexual dysfunction is substantial and negatively affects quality of life, self-esteem, mood, and relationships with sexual partners.
Some studies show a significant improvement in sexual functioning by taking a brief “drug holiday,” or by simply lowering the dose of the antidepressant medication. However, you should discuss this option with your doctor, as to minimize any potential relapse of depressive symptoms. Another strategy consists of switching to an alternative antidepressant medication known to cause a lower incidence of sexual side effects such as bupropion, nefazadone, or mirtazapine. Some people may benefit from augmentation of their antidepressant medication with drugs such as sildenafil (better known as Viagra), which improves sexual arousal but does not necessarily improve the ability to achieve orgasm.
11) What research has been done on sexual side-effects of antidepressant medications?
Many research studies that have been done to identify the scope of this problem. Results have consistently indicated that there is a significant increase in sexual dysfunction from antidepressant treatment, and that SSRIs are most commonly associated with sexual side effects. It is important to keep in mind that untreated depression itself can lead to significant symptoms of sexual dysfunction. Studies indicate that as the severity of untreated depression increases, sexual satisfaction decreases. Studies have been done on a number of approaches to treat SSRI-related sexual dysfunction. These include dosage adjustment, drug holidays, switching to another antidepressant, and augmentation with other medications. A wide variety of other augmenting medications have been tried: talk to your doctor to get more specific information about these.
We are currently studying one medication, ropinirole (RequipCR) in treatment of SSRI-induced sexual dysfunction. See: Requip CR Study.
are also a number of ongoing studies of the treatment of sexual side
effects of SSRI medications. Many of these
can be found at the U.S. government’s Clinicaltrials.gov website, or by
clicking this link: